Boundary evolution equations for american options

Daniel Mitchell, Jonathan Goodman, Kumar Muthuraman

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

We consider the problem of finding optimal exercise policies for American options, both under constant and stochastic volatility settings. Rather than work with the usual equations that characterize the price exclusively, we derive and use boundary evolution equations that characterize the evolution of the optimal exercise boundary. Using these boundary evolution equations we show how one can construct very efficient computational methods for pricing American options that avoid common sources of error. First, we detail a methodology for standard static grids and then describe an improvement that defines a grid that evolves dynamically while solving the problem. When integral representations are available, as in the Black-Scholes setting, we also describe a modified integral method that leverages on the representation to solve the boundary evolution equations. Finally we compare runtime and accuracy to other popular numerical methods. The ideas and methodology presented herein can easily be extended to other optimal stopping problems.

Original languageEnglish (US)
Pages (from-to)505-532
Number of pages28
JournalMathematical Finance
Volume24
Issue number3
DOIs
StatePublished - Jul 2014

Keywords

  • American options
  • Dynamic grid
  • Early exercise boundary
  • Free-boundary problem
  • Optimal stopping
  • Stochastic volatility

Fingerprint Dive into the research topics of 'Boundary evolution equations for american options'. Together they form a unique fingerprint.

  • Cite this

    Mitchell, D., Goodman, J., & Muthuraman, K. (2014). Boundary evolution equations for american options. Mathematical Finance, 24(3), 505-532. https://doi.org/10.1111/mafi.12002